Antidepressant side effects (Q&A)

Many with migraine take antidepressants for migraine itself, and not for depression.  Some take it for both, or for depression alone.  Whatever category you are in, it can be a challenge to find your way through all the different types of medication, the differing opinions, the side effects, etc.

I thought a good starting point for conversation may be this question and answer time with Dr. Joseph Glenmullen from Harvard Medical School.  The article is over 3 years old now, but many of the points brought up are still very current.  The article mostly deals with those who have been diagnosed with depression, but the side effects can be similar no matter why you’re taking them.

Anything in the article that sounds familiar?  What problems have you had with antidepressants?  Or how have they helped?

An excerpt from the article:

If you tried to stop your antidepressant and couldn’t because of withdrawal symptoms, a good question to ask is: Are you caught in what I call the “antidepressant catch 22”? Antidepressant withdrawal symptoms like anxiety, depression, insomnia, and crying spells can mimic a patient’s original psychiatric condition. Countless patients have tried to lower the dose of their antidepressants and mistook these withdrawal symptoms for depressive relapse. Their doctors make the same mistake if they are not well informed about antidepressant withdrawal. When this happens, patients are needlessly put back on the drugs, often for years and despite severe side effects. In this “antidepressant catch-22,” patients are unaware that they were undergoing withdrawal rather than a return of their original psychiatric condition. The antidepressant catch-22 can be avoided by learning how to distinguish withdrawal symptoms from depressive relapse.

Read more…

Be Sociable, Share!
3 comments… add one
  • Lisa Jul 19, 2008

    My antidepressant for migraine, nortriptyline, gave me a high heart rate in the 90s, and sometimes even in the 100s and 110s without any physical activity. You can just imagine how tired I was with my heart beating so fast practically every day. Despite my neurologist’s insistence that it wasn’t the drug which was causing the high heart rate, when I tapered off the drug, my heart rate went back to normal. I don’t think it was a coincidence.

  • Charolette Aug 12, 2008

    I too was put on Nortriptyline and was on it for many years. Then my neurologist decided that I was depressed too and put me on Effexor which is a SSRI plus the triptan drugs to stop the migraines. I went from bad to worse. The migraines began effecting my job performance. I was then sent to a psychiatrist who changed the SSRI’s back to back because nothing seemed to work. I know a lot more now than I did then and I was a Clinical Research Associate for Drug Studies. I just didn’t research me. Of course, some of the studies didn’t come out until 2006.
    I thought I was having a nervous breakdown when in fact I had SSRI Syndrome; plus migraines that never went away. I couldn’t quit moving, crying, etc. I told my neurologist that I was sick. No one believed me. I have been vindicated in that I was sick. It was just God that I didn’t end up dead like Anna Nicole Smith. Instead of dying, I spent two weeks on the psychiatric floor of my hospital. The chief of psychiatry recognized immediately that I had SSRI Syndrome and took me off of whatever SSRI I was on at that time. He put me on an old-fashioned antidepressant and anti anxiety drug. After leaving the hospital, the first thing that the psychiatry resident did was put me back on a SSRI. I finally quit going to the psychiatrist because all they wanted to do was medicate. The migraines continued. They put me on Paxil and I took it for years. It changed my personality, I gained weight, became aggressive, withdrawn and the migraines continued. I can’t take the triptan’s, so that has been a blessing in disguise since I didn’t know of the possibility of death of taking triptan’s and SSRI’s together. I have been disabled since 2000.
    I took myself off of the Paxil and I did go through withdrawal. My doctors didn’t have a clue as to why my arms were going numb, etc. It was withdrawal from an SSRI. So, yes I do believe you went through withdrawal of Nortriptyline.
    I begged God to just let me die in 2000. I was ready to go. I knew something was seriously wrong, but the doctors were clueless.
    I just take a pain killer now and a muscle relaxer when I have a migraine (all the time). And,it doesn’t help if you have fibromyalgia too. I still have depression, anxiety and panic attacks. But, I am seeing a therapist regularly. We have come to the conclusion that I have PTSD (post traumatic distress disorder). I had a very traumatic childhood and like migraines, there are triggers that can send you reeling back to a past trauma. I will take therapy over medication any day. I don’t care if I cry and stay in bed for long periods of time. At least I am not killing myself with drugs.
    Be very careful of what drugs your physician puts you on. Make sure they are up to date on their medical journals regarding SSRI’s and triptans. Death is permanent. Psychiatrists and Neurologists don’t generally move in the same circles, so sharing information isn’t a priority for them.
    This has probably not helped you, but you know your body better than anyone. And by the way, I don’t believe in “coincidence’s.”

    God Bless.

  • James Aug 12, 2008

    Thanks to both of you for sharing this – especially Charolette for sharing so much of your personal experience. You’re right – you do need to be very careful, and be informed about what you’re taking!

Leave a Comment